Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 14, 2021Buckingham County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 14, 2021, 5:03 PM EDT for Buckingham County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 5:03 PM EDT (21:03 UTC)
Expired
Jul 14, 2021, 5:30 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 157 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS81 KRNK 142103
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT Wed Jul 14 2021

VAZ047-142130-
Buckingham-
503 PM EDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
NORTHERN BUCKINGHAM COUNTY...

At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centenary to 6 miles east of New
Glasgow. Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Wingina...
New Canton...
Gold Hill...
and Centenary.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3762 7826 3757 7837 3762 7882 3764 7880
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7855 3776 7851 3780 7849 3776 7847
      3775 7844 3773 7836 3769 7824
TIME...MOT...LOC 2102Z 267DEG 27KT 3775 7850 3764 7887 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 2:47 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 2:47 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
247 PM EDT Wed Jul 14 2021

.SYNOPSIS...
A typical summertime weather pattern will persist the next
several days with scattered mainly afternoon and evening showers
and thunderstorms. Upper level High pressure will eventually
weaken and allow a cold front to approach from the northwest
over the weekend, bringing more extensive rainfall. Passage of
this front will introduce slightly cooler temperatures for next
week, and less humid.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 110 PM EDT Wednesday...

An upper level ridge of high pressure remains parked
offshore...the Bermuda High. An upper level trof of low pressure
was moving northeast through New England with a trailing
vorticity axis along the spine of the Appalachians. Water Vapor
imagery indicated an axis of moisture aloft coincident with the
vort axis.

Expectation this afternoon is for thunderstorms to develop
within the axis of deeper moisture and just ahead of the
trailing vort. The vorticity is channeled, so expecting very
little dynamic support. Contribution this afternoon will come
from thermodynamics coupled with low level convergence along the
Blue Ridge. Looking at the sounding profiles there is a WSW
wind favored west of the Blue Ridge... 250 deg at 15 kts. This
should converge with more of a southwesterly component over the
foothills and piedmont... 220 at 15 kts. This little bit of
directional convergence should be enough to force buildups along
the Blue Ridge...especially southwest of ROA into the NC High
Country. Once any storm cells initiate, the mean wind should
carry them downstream across the foothills and piedmont. Timing
is the usual diurnal cycle of heating with thermals expected to
begin early afternoon, then favoring locations farther east
later in the afternoon into the evening. Given the weak flow,
expecting the storm mode to be pulse. Forecast soundings
indicate high cloud bases with inverted V structure supporting
strong downdrafts. Similar to yesterday, can't rule out a severe
storm or two that may require closer attention with respect to
damaging wind. Yesterday, the gust front associated with the
storm cells resulted in 20-25 mph general outflow winds, but the
core downdrafts contained winds up to 40 mph. This enhanced
downdraft coupled with the heavy rain resulted in isolated wind
damage and power outages.

Any shower/storm activity today is expected to wane quickly
with the loss of daytime heating. Maintained a slight chance for
lingering activity over the NC/VA piedmont until about 10PM.

Temperatures this afternoon and tonight reflect persistence
minus 1 or 2 degrees to account for more cloud cover. In general
expecting highs in the 80s...near 90 piedmont...and 70s for the
higher elevations. Lows tonight...60s.

The Bermuda High stretches westward into Georgia and Alabama
with height also increasing over Virginia Thursday. Diurnal
heating will be the driving force for convection tomorrow, while
coverage continues to be very isolated. With more sunshine than
showers, Thursday temperatures will run a few degrees warmer
than today.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...

 Probability of precipitation increases by Saturday...

Friday and Saturday 850MB peak around +20 again so maximum
temperatures will be into the 90s in the piedmont.

Even through 500MB heights do not change much during this time
frame, the ridge flattens by Saturday. Models were showing the
Mid Atlantic region in an area of upper diffluence on Saturday
and Saturday night. By Saturday the cold front will extend from
New England to the Mid Mississippi Valley. Coverage of
thunderstorms will be more extensive on Saturday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 1215 PM EDT Wednesday...

 Dry weather Tuesday and Wednesday behind the cold front...

Cold front crosses slowly southeast through the area on Sunday
and Monday. These will be the days with the most coverage and
duration of showers and thunderstorms. Models showing
differences with how far south the deeper moisture and cooler
air advances but appears West Virginia, Virginia and northwest
North Carolina are far enough behind the front on Tuesday and
Wednesday to keep any probability of precipitation low.

Sunday and Monday maximum temperatures will be held in check by
clouds and precipitation but Tuesday and Wednesday will be at
or slightly below normal with a cooler air mass in place.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM EDT Wednesday...

Conditions will primarily be VFR through the 24 hour valid TAF
period.

For this afternoon, expecting cloud build-ups associated with
daytime heating, with widely scattered afternoon and evening
thunderstorms, producing local sub-VFR. Mean wind this afternoon
is forecast 250/15kts with storm cell movement from WSW-ENE.
Expect variable winds vcnty of thunderstorms with surface gusts
up to 25 kts associated with thunderstorm outflow. Convective
allowing models suggest cloud buildups to occur over the
mountains early afternoon with tstm initiation along the crest
of the Blue ridge...mean wind pushing storms into the piedmont
during the late afternoon followed by dissipation at sunset.
Sub-VFR visibilities (fog) is likely early Thursday morning in
areas that see rain this afternoon. Any fog should burn off by
13Z/9A, maybe 15Z/11A for KLWB.

Extended Aviation Discussion...

Expect scattered afternoon and evening showers and
thunderstorms through through Friday with greatest coverage
during the peak heating of the day. Aside from sub-VFR
associated with the deep convection, expect primarily VFR. A
frontal boundary will bring numerous showers/storms for the
weekend with greater coverage of sub-VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/RCS
NEAR TERM...PM/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM/RCS
HYDROLOGY...RCS
Hazardous weather outlook, Jul 14, 3:08 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
308 PM EDT Wed Jul 14 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-151915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
308 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Jul 14, 3:46 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Wed Jul 14 2021

VAZ034-035-045-142030-
Amherst-Campbell-Bedford-
346 PM EDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAIN WILL AFFECT
NORTHWESTERN CAMPBELL...BEDFORD...AND SOUTHEASTERN AMHERST COUNTIES
AND THE CITY OF LYNCHBURG...

At 344 PM EDT, radar indicated an area of strong thunderstorms with
torrential rainfall located from near Rustburg to near Chamblissburg.
Movement was northeast at 20 mph.

Rainfall rates of 2 to 4 inches per hour can be expected, which may
bring ponding of water along roadways, especially U.S. 460 and in
the city of Lynchburg. Winds in excess of 30 mph are also possible
with these storms.

Locations impacted include...
Lynchburg...
Bedford...
Rustburg...
Forest...
Evington...
Stewartsville...
and Madison Heights.

Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3745 7899 3744 7901 3741 7901 3721 7910
      3719 7976 3720 7978 3723 7978 3721 7980
      3723 7982 3722 7983 3722 7985 3750 7951
      3748 7898
TIME...MOT...LOC 1944Z 245DEG 16KT 3729 7914 3731 7971

WP
Special weather statement, Jul 14, 3:50 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Wed Jul 14 2021

VAZ016-017-032-142015-
Patrick-Floyd-Carroll-
350 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL WILL AFFECT
SOUTHWESTERN FLOYD...SOUTHEASTERN CARROLL AND CENTRAL PATRICK
COUNTIES...

At 348 PM EDT, a strong thunderstorm with torrential rainfall was
located over Laurel Fork, or 8 miles southwest of Willis, moving
east at 15 mph.

Torrential rainfall rates of 2 to 4 inches per hour may cause
ponding of water on roads. Winds in excess of 30 mph are possible
with this storm.

Locations impacted include...
Fancy Gap...
Gladesboro...
Laurel Fork...
Meadows Of Dan...
and Mabry Mill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3663 8063 3671 8078 3686 8040 3668 8025
TIME...MOT...LOC 1948Z 264DEG 14KT 3674 8055

WP
Special weather statement, Jul 14, 4:21 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Wed Jul 14 2021

VAZ017-032-142045-
Patrick-Floyd-
421 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN FLOYD AND NORTHERN PATRICK COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Mabry Mill, or
near Woolwine, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Woolwine...
Meadows Of Dan...
Mabry Mill...
Buffalo Ridge...
Rocky Knob Recreation Area...
Charity...
and Rocky Knob Summit.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3668 8046 3669 8046 3670 8045 3671 8047
      3676 8048 3688 8023 3687 8023 3687 8022
      3666 8007
TIME...MOT...LOC 2020Z 257DEG 15KT 3675 8038

WP
Special weather statement, Jul 14, 4:39 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
439 PM EDT Wed Jul 14 2021

NCZ004-142115-
Stokes-
439 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN STOKES COUNTY...

At 438 PM EDT, a strong thunderstorm was located over King, or 10
miles east of East Bend, moving east at 20 mph.

Winds in excess of 30 mph, frequent cloud to ground lightning and
heavy rainfall can be expected from this storm.

Locations impacted include...
Walnut Cove...
King...
Pine Hall...
Germanton...
Meadows...
Dillard...
and Belews Lake.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Belews Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3626 8044 3631 8045 3641 8004 3628 8003
      3626 8004
TIME...MOT...LOC 2038Z 266DEG 17KT 3627 8033

WP
Special weather statement, Jul 14, 4:40 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 PM EDT Wed Jul 14 2021

NCZ006-142115-
Caswell-
440 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT
CASWELL COUNTY...

At 440 PM EDT, a strong thunderstorm was located near Providence,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yanceyville...
Bethel...
Providence...
Jericho...
Milton...
Quick...
and Blanch.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3641 7951 3651 7950 3654 7914 3632 7915
      3627 7946
TIME...MOT...LOC 2040Z 266DEG 16KT 3645 7939

WP
Special weather statement, Jul 14, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT Wed Jul 14 2021

VAZ047-142130-
Buckingham-
503 PM EDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN BUCKINGHAM COUNTY...

At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centenary to 6 miles east of New
Glasgow. Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Wingina...
New Canton...
Gold Hill...
and Centenary.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3762 7826 3757 7837 3762 7882 3764 7880
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7855 3776 7851 3780 7849 3776 7847
      3775 7844 3773 7836 3769 7824
TIME...MOT...LOC 2102Z 267DEG 27KT 3775 7850 3764 7887

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:13 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville32 min
Jul 14, 1:57 PM EDTSpecial Weather StatementRNKBedford33 min
Jul 14, 2:29 PM EDTSpecial Weather StatementRNKFranklin31 min
Jul 14, 2:31 PM EDTSpecial Weather StatementRNKFloyd29 min
Jul 14, 3:10 PM EDTSpecial Weather StatementRNKCarroll35 min
Jul 14, 3:38 PM EDTSpecial Weather StatementRNKHalifax37 min
Jul 14, 3:46 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg44 min
Jul 14, 3:50 PM EDTSpecial Weather StatementRNKCarroll25 min
Jul 14, 3:58 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg93 min
Jul 14, 4:21 PM EDTSpecial Weather StatementRNKPatrick24 min
Jul 14, 1:11 PM EDTSpecial Weather StatementRNKWilkes34 min
Jul 14, 3:05 PM EDTSpecial Weather StatementRNKSurry25 min
Jul 14, 4:39 PM EDTSpecial Weather StatementRNKStokes36 min
Jul 14, 4:40 PM EDTSpecial Weather StatementRNKCaswell35 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.